Oklahoma, 2015

Tornadoes and Flash Flooding in Oklahoma, July 9, 2015

July 9, 2015 · NWS TSA · 9 events in 4 counties and zones

Widespread thunderstorms developed during the morning of July 9th, south and east of a stationary frontal boundary that was located across eastern Oklahoma and southern Missouri. Thunderstorms reorganized during the early afternoon on outflow from previous thunderstorms as a mesoscale convective vortex drifted across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed during the morning of July 9th, south and east of a stationary frontal boundary that was located across eastern Oklahoma and southern Missouri. Thunderstorms reorganized during the early afternoon on outflow from previous thunderstorms as a mesoscale convective vortex drifted across the region. Some of the storms strengthened and became organized, producing damaging wind and a tornado. Flash flooding also occurred across portions of eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 9:39 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 9:39 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT THU JUL 9 2015

...UPDATE...

.DISCUSSION...
AT MID MORNING...THE NEARLY STATIONARY FRONTAL BOUNDARY REMAINED
LOCATED FROM SOUTHWEST OKLAHOMA...THROUGH NORTHEAST OKLAHOMA AND
INTO SOUTHWEST MISSOURI. IN RESPONSE...SHOWERS AND THUNDERSTORMS
CONTINUED TO PUSH EAST AND NORTHEAST ACROSS MUCH OF EASTERN
OKLAHOMA. WITH THIS RAIN...A FEW LOCATIONS ACROSS NORTHEAST
OKLAHOMA HAVE REPORTED RAINFALL AMOUNTS OF 1 INCH AND GREATER OVER
THE PAST COUPLE OF HOURS.

FOR THE REST OF TODAY...SHOWERS ALONG WITH SCATTERED THUNDERSTORMS
WILL REMAIN COMMON ACROSS THE MAJORITY OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS AS THE FRONT REMAINS OVER THE REGION AND AN
UPPER LEVEL IMPULSE MOVES ALONG THE OKLAHOMA KANSAS BORDER. BY
THIS EVENING...THE PRECIP POTENTIAL SHOULD START TO LIFT NORTHWARD
AS THE FRONT FINALLY LIFTS NORTH OF THE CWA TONIGHT. THE GREATEST
PRECIP POTENTIAL THROUGH THIS AFTERNOON SHOULD BE GENERALLY NORTH
OF A MCALESTER TO FORT SMITH TO HUNTSVILLE ARKANSAS LINE.
ADDITIONAL RAINFALL AMOUNTS IN THE HALF INCH TO NEAR 2 INCHES WILL
REMAIN POSSIBLE. THUS...WILL KEEP THE FLASH FLOOD WATCH AS IS FOR
NOW...AS THE HEAVIEST RAINS THUS FAR HAVE FALLEN WITHIN THE WATCH
AREA.

MOSTLY CLOUDY SKIES AND CONTINUED PRECIP MOVING THROUGH THE REGION
SHOULD KEEP TEMPS SOMEWHAT IN CHECK WITH HIGHS IN THE 70S NORTH TO
NEAR 90 DEGREES FAR SOUTHEAST OKLAHOMA. FAR SOUTHEAST SOUTHEAST
OKLAHOMA...LOOKS TO REMAIN MOSTLY DRY WITH MORE PARTLY CLOUDY
SKIES ALLOWING FOR MORE OF AN IMPACT TO DAYTIME HEATING. THE
MORNING UPDATE WILL BE TO ADJUST HOURLY POP/WX GRIDS BASED ON THE
MENTIONED ABOVE AND CURRENT TRENDS...AND TO ADD MINOR TWEAKS TO
WINDS/SKY/TEMP GRIDS FOR CURRENT TRENDS. THE REST OF THE FORECAST
SEEMS TO BE IN REASONABLE SHAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  71  90  72 / 100  20   0   0
FSM   88  70  91  72 /  30  10  10   0
MLC   87  71  91  72 /  50   0   0   0
BVO   78  69  89  71 /  80  40  10   0
FYV   81  68  89  71 /  70  10   0   0
BYV   82  68  90  71 /  70  30  10   0
MKO   85  70  90  72 /  80  10   0   0
MIO   78  68  89  71 / 100  50  10   0
F10   86  71  89  73 /  90  10   0   0
HHW   90  71  91  72 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ054>064-067.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ001-002.

&&

SHORT TERM...20
Hazardous weather outlook, Jul 9, 4:00 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT THU JUL 9 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT THU JUL 9 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALONG AND NORTH OF INTERSTATE 40 IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING THROUGHOUT THE DAY.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF HIGHWAY 412.
	ONSET...AFTER 7 AM.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF HIGHWAY 412.
	ONSET...AFTER 7 AM.

DISCUSSION...

A BAND OF SCATTERED THUNDERSTORMS WILL PERSIST ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS ALONG AND NORTH OF INTERSTATE 40 THROUGH
THE DAY TODAY. THE AREA WITH THE POTENTIAL FOR THE HEAVIEST
RAINFALL WILL BE ALONG AND NORTH OF HIGHWAY 412 IN NORTHEAST
OKLAHOMA. LOCALIZED FLASH FLOODING IS POSSIBLE IF STORMS CAN TRAIN
OVER THE SAME AREAS. A LIMITED MARGINALLY SEVERE HAIL/WIND THREAT
ALSO EXISTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A MID LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION BY
THE WEEKEND AND WILL PERSIST INTO NEXT WEEK. TEMPERATURES WILL
GRADUALLY CLIMB TO LEVELS THAT WILL BRING HEAT INDICES INTO THE
POTENTIALLY DANGEROUS RANGE EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 9, 9:59 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT THU JUL 9 2015

OKZ067-068-070-091645-
MUSKOGEE OK-CHEROKEE OK-WAGONER OK-
1059 AM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WAGONER...NORTHWESTERN MUSKOGEE
AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 1145 AM CDT...

AT 1059 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF TULLAHASSEE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...MUSKOGEE...WAGONER...COWETA...HASKELL...OKAY...
HULBERT...PORTER...TAFT...TULLAHASSEE...SEQUOYAH STATE PARK...
ONETA...REDBIRD...CHOSKA...JAMESVILLE AND LOST CITY.

LAT...LON 3606 9491 3565 9551 3566 9569 3607 9572
TIME...MOT...LOC 1559Z 217DEG 30KT 3580 9547
Special weather statement, Jul 9, 11:19 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 PM CDT THU JUL 9 2015

ARZ001-OKZ063-091800-
BENTON AR-DELAWARE OK-
1219 PM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 100 PM CDT...

AT 1219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHWEST OF MAYSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAY...BELLA VISTA...PEA RIDGE...GRAVETTE...HIWASSE...MAYSVILLE...
SULPHUR SPRINGS AND LAKE EUCHA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3650 9462 3650 9400 3649 9399 3630 9476
      3647 9489 3662 9462
TIME...MOT...LOC 1719Z 233DEG 33KT 3645 9464

CAS

The radar

The Tulsa radar (KINX), 36 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Mayes

When
July 9, 11:25 AM CST to 2:45 PM CST
Where
Mayes County, 0.29 mi E of Locust Grove to 0.33 mi E of Locust Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.201, -95.165

Several roads were flooded in Locust Grove.

Flash Flood, Delaware

When
July 9, 11:45 AM CST to 2:30 PM CST
Where
Delaware County, 0.57 mi E of Jay to 0.63 mi NE of Jay
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.419, -94.790

A business and several homes were flooded in Jay. Portions of Highway 59 were flooded and closed.

Flash Flood, Mayes

When
July 9, 12:05 PM CST to 2:45 PM CST
Where
Mayes County, 1.03 mi NNW of Pryor to 1.63 mi WSW of Pryor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.314, -95.327

Several roads were closed due to flooding with motorists stranded.

Thunderstorm Wind, Cherokee

When
July 9, 4:04 PM CST
Where
Cherokee County, 0.3 mi E of Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.920, -94.965

Thunderstorm winds estimated to 60 mph at the NSU campus in Tahlequah.

Tornado, Cherokee

When
July 9, 4:08 PM CST to 4:16 PM CST
Where
Cherokee County, 3.15 mi SSE of Ellerville to 5.19 mi SSE of Scraper
Rating
EF1
Path length
5.5 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
35.986, -94.885

This tornado uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Cherokee

When
July 9, 4:10 PM CST
Where
Cherokee County, 3.44 mi NW of Eldon
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.969, -94.867

Several large trees were blown down by strong thunderstorm wind in the Pumkin Hollow area.

Tornado, Adair

When
July 9, 4:18 PM CST to 4:23 PM CST
Where
Adair County, 3.78 mi NNE of Proctor to 3.57 mi WSW of Chance
Rating
EF1
Path length
3.7 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
36.023, -94.765

This tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Adair

When
July 9, 4:35 PM CST
Where
Adair County, 1.5 mi NNE of Chance
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.089, -94.637

Several trees were blown down near the intersection of E640 Road and N470 Road, southwest of Watts.

Thunderstorm Wind, Adair

When
July 9, 4:35 PM CST
Where
Adair County, 0.8 mi SSW of Chance
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.060, -94.657

Several trees were blown down by strong thunderstorm wind on Chewey Road, southwest of Watts. One of the trees fell onto a pickup truck.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592196, 592199, 592201, 592202, 584501, 592205, 584502, 592207, 592209.